Indiana, 2003

Hail in Indiana, September 15, 2003

September 15, 2003 · NWS IND · 1 event in 1 county or zone

Dime to golfball size hail was reported by law enforcement and the general public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Dime to golfball size hail was reported by law enforcement and the general public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 15, 2:35 AM EST, 8 hours 21 minutes earlier.

Area forecast discussion, Sep 15, 2:35 AM EST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST MON SEP 15 2003

MAIN FACTOR TO WORK WITH IN THE FORECAST ARE THE TEMPERATURES.
TONIGHT THE COLD FRONT HAS MOVED INTO OHIO. THE CLOUDS BEHIND THE
FRONT WERE CONTINUING TO MOVE EAST. BY FORECAST RELEASE TIME THESE
SHOULD BE OUT OF CWA.

CROSS SECTION SHOWS GOOD DRYING OVER AREA. WITH THE RESIDUAL
MOISTURE WE HAD FROM THE RAIN OVER THE WEEKEND MAY GET SOME CU
DEVELOPMENT. WILL GO PARTLY SUNNY DUE TO THIS. MORNING TEMPERATURES
RUNNING A LITTLE HIGHER THEN BOTH GUIDANCE. SINCE THE FRONT WAS
SLOWER MOVING THROUGH THEN THOUGHT COOLER AIR SHOULD BE SLOWER. WILL
GO A LITTLE HIGHER THEN GUIDANCE TEMPS DUE TO THIS.

CROSS SECTIONS SHOW VERY DRY AIR IN ALL LEVELS TONIGHT. WILL GO
CLEAR. THE COOLEST TEMPERATURES ARE USUALLY THE SECOND NIGHT AFTER
FROPA. WILL GO A LITTLE LOWER THEN GUIDANCE TEMPS.

WITH THE DRY AIR REMAINING ON TUESDAY WILL GO MOSTLY SUNNY.
TEMPERATURES INCREASING A FEW DEGREES WITH SOUTHERLY FLOW.

.IND...NONE

HAINES
Hazardous weather outlook, Sep 15, 8:20 AM EST, 2 hours 36 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 AM EST MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS SECTIONS OF
CENTRAL INDIANA THAT ARE NORTH OF INTERSTATE 70. SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delaware

When
September 15, 10:56 AM EST to 11:11 AM EST
Where
Delaware County, Eaton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -85.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337086.